Follow
Share

I'm so sad: since last week, nothing I say can calm mom in her sundowning! She's more afraid and more agressive. It is like talking with someone heavily drunk! Only solace, the morning after she's back to herself with no memory of the evening before. So yesterday evening, I spare myself from her insults and didn't answer her calls but I felt guilt and so much sadness for her fears!
When I mention this new attitude to the director of the cares, the answer was to meet her doctor and augment the antipsychotic. The side effects are she is already more sleepy in the day and more unstable on her feet. I fear the consequences of an augmented dose.
Is it really the only solution for her fears?

This question has been closed for answers. Ask a New Question.
Sorry for the belated answer dear shakingdustoff. What a terrible expérience you had! Unfortunately our senior don't have the right to express their exasperation, as the repressed sentiment exploded in light violence the result is a prescription of antipsychotics.
For my mom the solution was finally for the staff to distract the person who followed her everywhere provoking big crisis of paranoïa in the evening! So simple. Tomorrow we will meet her gp and I hope he will diminish the dose or even abolish it!
Take care and thank you for sharing!
Helpful Answer (0)
Report

I've read what you suggested and an another sites related. The worst is that nobody has really an answer and each of us who lives that must blur our way through. So sad for all implied.
Helpful Answer (0)
Report

Thank you jeannegibbs. Her doctor, a gp from the memory facility, follows the medication given by a geriatrician in March following a light bout of agressivity. As mom doesn't disturb anybody in the facility, the direction won't ask for her to meet a more specialised doctor and I could ask for that at her gp. Must I?
Helpful Answer (0)
Report

If the drug she is on isn't solving the problem and is also giving her unacceptable side effects, perhaps then a different drug altogether should be tried. That's just a statement of logic -- not a medical opinion!

What kind of doctor is following Mom's dementia? A GP? A geriatrician? A geriatric psychiatrist? A behavioral neurologist? If she isn't already seeing a geriatric specialist, I suggest you consider finding such a provider.

Unfortunately medications cannot always solve a dementia behavioral problem. I think it is worth giving that route a good, thorough try before giving up on it. But also see if there are some things you can change in the environment or activities to help minimize the behaviors. There are lots of sources online with suggestions. The one on the Mayo Clinic website is similar to most others, and easy to read: https://www.mayoclinic.org/diseases-conditions/alzheimers-disease/expert-answers/sundowning/faq-20058511

Since we don't really know what causes sundowning, we can't really know how to prevent or cure it. But it is worth hearing what has worked for experienced people. In addition to the various medical sources, I hope some of our members can share what has and hasn't helped for their loved ones.
Helpful Answer (2)
Report

This question has been closed for answers. Ask a New Question.
Subscribe to
Our Newsletter